CSN Login
Members Online: 14

Seeking help for my mom!

donnarogers
Posts: 1
Joined: Apr 2012

Hello,

I am writing on behalf of my mother who is currently in remission and has been since April and for that we are so BLESSED and thankful every day!! But lately she has run in to some problems that are embarrassing for her to talk about. That is why I am the one seeking advice for her. She is starting to have bowel incontinence a lot, we have talked to her doctor well should I say he didn't find it that important so he pushed us off to his Nurse Prac. and the advice we got from her was basically for my mom to get a colostomy bag. I just do not feel that my mom is at that point yet she is only in her early 50's while this symptom happens frequently it is not all the time and it has only been happening for about a month. Also she has been experiencing severe hip pain she has told her doctors and they look at her like she is crazy and we have not gotten anywhere with that problem. Any advice and help would be greatly appreciated because I am kind of at a loss right now as to how to help my mom.

Kat

MyHopen413
Posts: 38
Joined: Mar 2012

Congratulations on your Mom's remission. I had two rounds of radiation and chemo, with my last treatment on 04-03-12. Urgency and frequency are very common because of the effect of radiation on your colon. First I would watch my diet. Stick with a low fiber diet and introduce fruits and vegetables slowly. You didn't say what doctor you discussed this with, but my gastrointerologist said that a lot of people have these problems and they resolve in time. I have a lot of gas and I can't tell if my urge to go is gas or something else. I go to the bathroom sometimes 8 times a day, just a little bit.
If you read through the discussion on this board you will find that hip pain is very common. The radiation can make the hips and upper thighs very stiff. A person can also be more prone to hip fracture.
So, maybe a low fiber diet and small meals. Talk to another doctor and/or be patient. Perhaps your mother could start doing a little walking. If her pain is really bad, perhaps she needs to call someone else.
I hope some of this helps. I'm in my mid 50's. I work full time and it is really stressful to work and have bathroom issues. For a long time during treatment I wore Depends, which broke my heart, but I survived. Good Luck, Diane

mp327's picture
mp327
Posts: 3072
Joined: Jan 2010

I'm glad you came here seeking advice on the behalf of your mother-in-law. I'm sorry she is experiencing the bouts of incontinence, but glad to hear she is finished with treatment and is now in remission. I experienced some bowel incontinence, both during treatment and afterwards. Like the above post, it was hard for me to distinguish gas from having to have a BM. I also realized that my diet was partly to blame, as I tried introducing lots of fruits and veggies back into my diet right after treatment, which my system just couldn't handle. Once I backed off of those, things improved. I found that certain foods triggered episodes of loose stools, which I could not control, so keeping track of what I ate helped me zero in on the problematic foods. You might suggest that your MIL do this for awhile, to see if adjusting her diet can help. Also, she may want to try taking a supplement such as Metamucil to help bulk up her stools. Another thing that may help is doing Kegel exercises. I know they are used primarily to strengthen the muscles that control bladder function, but I think they could also help the muscles that control bowel function as well.

Shame on that NP for suggesting that your MIL get a colostomy! She obviously doesn't understand the serious lifelong changes and challenges that that would present, not to mention the fact that it is MAJOR surgery, often with complications. That is, in my opinion, the last resort in cases where the original tumor has been eradicated. I would like to ask that nurse if that's what she would do if it was her.

For most people, just being patient and letting time do the healing works for the incontinence issues. I know it is frustrating and we all would have like to have gotten back to normal the day after treatment ended, but it does take time. Your MIL has not been out of treatment that long, so I think if she'll just hang in there, along with trying some of these suggestions, things will improve for her.

As for the hip pain, it's a common side effect of the radiation. The one doctor who might have the best understanding of this is her radiation oncologist. If she did not have a DEXA scan (bone density) prior to treatment, she should have one now to get a baseline on the condition of her bones. Radiation can cause osteopenia and/or osteoporosis, partly due to the treatment itself, and partly due to the fact that women usually go into sudden menopause from the treatment. I have found stretching and exercise to be very helpful. I am a runner and have had some hip problems, but not a lot. Perhaps one or two sessions with a physical therapist to learn some exercises and stretches would be helpful to your MIL. My best advice is to just keep moving! I find sitting stiffens me up when done for too long.

Doctors who blow off these issues you've mentioned need a wake-up call. Both are common among us who have had this treatment and should not be ignored. The problem with doctors sometimes is that once their job is done (getting rid of the cancer), they think the patient can just go back to their previous life with no changes in the quality of their life. Keep pushing until you get someone's attention!

I wish your MIL the very best. Please come back and let us know how she's doing.

mxperry220
Posts: 368
Joined: Mar 2011

While I do not have diarrhea I have been taking 3 immodium daily since 2008. My radiologist said they would not do any harm taking them long term. I am 3 years 5 months post treatment. Prior to taking immodium I was having 5-6 BMs daily. My normal was 1-2 BMs daily prior to treatment. I now have 2-3 BMs daily. The first several months out of treatment I was hestitant to get too far from a place without a bathroom. That was the first thing I scoped out if I ventured from home as I never knew when "the urge" would hit. It is much better now.

Should you decide to try this Sam's has their brand much cheaper than Immodium brand.

Hope this helps.
Mike

Angela_K
Posts: 374
Joined: Jan 2011

Patience with the incontinence issues, yes. Patience with a health care provider who suggests a colostomy bag? Absolutely not. As Martha suggested, talk to the oncology doctors who actually treated her. And if it were me, I'd find myself another general practitioner or whatever kind of doctor she was seeing that pushed you off on the PA/NP, ASAP. I would also tell that current doc, or better yet, the clinic CEO, exactly why I was leaving in letter form.

Keep the faith!

lalachicky
Posts: 2
Joined: Jun 2012

Hello, I know exactly what she is going through. After radiation and chemotherapy I was burnt so bad "down there" they put me in the hospital and took pictures of the area! They said they had never seen that before. I had incontience issues too. And they offered no help either. I wore depends. And I was 27 when this happened. They offered me a colostomy bag too, I said absoultely not I would rather wear depends all my life. I just said im taking care of it myself and decided to try antidiarrheal pills. I take the generic ones and not the liquid ones they are only good for immediate and very short relief. I take 3 pills a day and have been on them for almost 9 years straight. Thats whats finally worked. Thats the only thing thats worked. I cant live without them. If i go 3 days without them I start to have problems. Hope this helps. My prayers are with you and your family. I know its stressful. Im so glad people on here has gone threw the same stuff.

SSG Johnson's picture
SSG Johnson
Posts: 1
Joined: Jun 2012

Kat,

For starters congrats for your mom, I had stage 3 colorectal cancer had the bag for 10 months hated it at first but after a while it was no big deal. Sometimes wish I still had it for the freedome of not having to look for bathroom.My doc gave me Cholestyramine its a powder it has helped me alot with going to bathroom also I take Metamucil when you take it dont drink for at least 30 min after. Tell your mom hang in there hope this helped.

SSG Johnson

horsepad's picture
horsepad
Posts: 87
Joined: Apr 2012

I had problems after chemo and radiation. I had no control over my bowels. Many times I didn't make it to a toilet. It did get better over time but it took months. Now I have more control but still not back to "normal" and it's been 10 months.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network